Connect
MJA
MJA

Black cohosh and other herbal remedies associated with acute hepatitis

Peter W Whiting, Andrew Clouston and Paul Kerlin
Med J Aust 2002; 177 (8): 440-443.

Six patients presented with clinical, biochemical and histological evidence of severe hepatitis after taking herbal remedies. One patient required urgent liver transplantation for fulminant hepatic failure after the brief use of black cohosh. Five patients took a combination of herbs and presented with jaundice, fatigue and pruritus. Healthcare providers and members of the public should be aware of the potential adverse effects of these remedies. (MJA 2002; 177: 432-435)

There has been a steady rise in the use of complementary medicine throughout the world. In 1997 it was estimated that 57% of Australians used complementary medicines, with an annual expenditure of $621 million.1,2 Self-medication is common, with 62%–72% of patients not disclosing the use of herbal preparations to their family doctors.3 This reluctance may be due to a perceived conflict between practitioners of conventional and alternative medicine.

Please login with your free MJA account to view this article in full

  • Peter W Whiting1
  • Andrew Clouston2
  • Paul Kerlin3

  • Princess Alexandra Hospital, Woolloongabba, QLD.

Correspondence: paul.kerlin@wesley.com.au

Competing interests:

None identified.

  • 1. Bensoussan A. Complementary medicine — where lies its appeal? Med J Aust 1999; 170: 247-248. <MJA full text>
  • 2. MacLennan AH, Wilson DH, Taylor AW. Prevalence and cost of alternative medicine in Australia. Lancet 1996; 347: 569-573.
  • 3. Eisenberg DM, Kessler RD, Van Rompay MI, et al. Perceptions about complementary therapies relative to conventional therapies among adults who use both: results from a national survey. Ann Intern Med 2001; 135: 344-351.
  • 4. Ernst E. Harmless herbs? A review of the recent literature. Am J Med 1998; 104: 171-178.
  • 5. Larrey D. Hepatotoxicity of herbal remedies. J Hepatol 1997; 26 Suppl 1: 47-51.
  • 6. D'Arcy PF. Adverse reactions and interactions with herbal medicines. Adv Drug React Toxicol Rev 1991; 10: 189-208.
  • 7. Stedman C. Herbal hepatotoxicity. Semin Liver Dis 2002; 22: 195-206.
  • 8. Miller L. Herbal medicinals. Selected clinical considerations focusing on known or potential drug-herb interactions. Arch Intern Med 1998; 158: 2200-2211.
  • 9. Ishak K, Baptisa A, Bianchi L, et al. Histological grading and staging of chronic hepatitis. J Hepatol 1995; 22: 696-699.
  • 10. Huxtable RJ. The myth of beneficial nature: the risk of herbal preparations. Ann Intern Med 1992; 117: 129-132.
  • 11. Huxtable RJ. The harmful potential of herbal and other plant products. Drug Saf 1990; 5 Suppl 1: 126-136.
  • 12. Gordon DW, Rosenthal G, Hart J, et al. Chaparral ingestion: the broadening spectrum of liver injury caused by herbal medications. JAMA 1995; 273: 489-490.
  • 13. Miskelly FG, Goodyer LI. Hepatic and pulmonary complications of herbal medicine. Postgrad Med 1992; 68: 935-936.
  • 14. Larrey D, Vial T, Pauwels, et al. Hepatitis after germander administration. Ann Intern Med 1992; 117: 129-132.
  • 15. Benninger J, Schneider HT, Schuppan D, et al. Acute hepatitis induced by greater celadine (Chelidonium majus). Gastroenterology 1999; 117: 1234-1237.
  • 16. Graham-Brown R. Toxicity of Chinese herbal remedies. Lancet 1992; 340: 673-674.
  • 17. Perran AD, Patterson JA, Yanofsky NN. Kombucha "mushroom" hepatotoxicity. Ann Emerg Med 1995; 26: 660-661.
  • 18. Harvey J, Colin-Jones DG. Mistletoe hepatitis. BMJ 1981; 282: 186-187.
  • 19. MacGregor FB, Abernethy VE, Dahabra S, et al. Hepatotoxicity of herbal remedies. BMJ 1989; 299: 1156-1157.
  • 20. Anderson IB, Mullen WH, Meeker JE, et al. Pennyroyal toxicity: measurement of toxic metabolite levels in two cases and review of the literature. Ann Intern Med 1996; 124: 726-734.
  • 21. Segelman AB, Segelman FP, Karliner J, Sofia RD. Sassafras and herb tea. Potential health hazards. JAMA 1976; 236: 477.
  • 22. Beuers U, Splengler U, Pape GR. Hepatitis after chronic use of senna. Lancet 1991; 337: 372-373.
  • 23. Georgiou M, Sianidou L, Hatzis T, et al. Hepatotoxicity due to Atractylis gummifera-L. J Toxicol Clin Toxicol 1988; 26: 487-493.
  • 24. Lee W. Drug-induced hepatotoxicity. N Engl J Med 1995; 333: 1118-1126.
  • 25. Zimmerman HJ. Drug-induced liver disease. In: Schiff ER, Sorrell MF, Maddrey WC, editors. Diseases of the liver. Volume 2. 8th ed. Philadelphia: Lippincott-Raven, 1999; 973-1064.
  • 26. Liske E. Therapeutic efficacy and safety of Cimicifuga racemosa for gynecologic disorders. Adv Ther 1998; 15: 45-53.
  • 27. Duke JA. Handbook of medicinal herbs. Boca Raton, FL: CRC, 1985.
  • 28. Sullivan JB Jr, Rumack BH, Thomas H Jr, et al. Pennyroyal oil poisoning and hepatotoxicity. JAMA 1979; 242: 2873.
  • 29. Gordon WP, Forte AJ, McMurty RJ, et al. Hepatotoxicity and pulmonary toxicity of pennyroyal oil and its constituent terpenes in the mouse. Toxicol Appl Pharmacol 1982; 65: 413-424.
  • 30. Chitturi S, Farrell G. Herbal hepatotoxicity: an expanding but poorly defined problem. J Gastroenterol Hepatol 2000; 15: 1093-1099.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.